Hail, O'Brien
- When
- July 26, 2:49 AM CST to 2:51 AM CST
- Where
- O'Brien County, 4.18 mi N of Sutherland
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.030, -95.490
An isolated storm developed in the axis of greatest elevated instability around 1000 J/kg CAPE and dropped occasional large hail moving southeast across northwest Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
An isolated storm developed in the axis of greatest elevated instability around 1000 J/kg CAPE and dropped occasional large hail moving southeast across northwest Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 26, 2:38 AM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 338 AM CDT Wed Jul 26 2023 .SHORT TERM...(Today through Thursday) Issued at 332 AM CDT Wed Jul 26 2023 TODAY: Flow aloft becomes zonal for the second half of the week. The main concern for Wednesday is going to be the heat and humidity. BUFKIT soundings show a pretty strong cap that takes most of the day to erode, but once it does we will mix down very warm (32-36 degrees C) 850 mb temperatures. Highs as a result will be widespread upper 90s with areas in central SD along the Missouri River reaching triple digits. Dew points will be in the mid to upper 60s, with a few 70s, resulting in heat index values in the advisory category (100+ F). As such, a Heat Advisory has been issued for portions of southeastern SD, northeastern NE, and northwestern IA from 2 to 8 pm Wednesday afternoon. Lows will be warm, in the low 70s. Winds will be out of the northwest around 5 to 10 mph with a few gusts 15 to 20 mph. In the evening a surface high pressure moves through and winds become southerly. TONIGHT: A subtle disturbance could bring a few isolated to scattered showers/storms Wednesday evening. There is mixed layer and elevated instability available, 1500-2000 J/kg, but it quickly falls off over night. Model guidance for storm initiation is currently lagging the best instability. Guidance is also low on agreement of coverage and timing. With this in mind I think any storms that do form will be weak and pulsy in nature. Will keep low PoPs in the forecast for now. THURSDAY: Thursday will be another hot and humid day. Similar to Wednesday, very warm 850 mb temps (32-38 degrees C) and strong WAA will result in surface temperatures reaching the mid to upper 90s to lower 100s. With dewpoints again in the upper 60s to mid 70s, a Heat Advisory will likely be needed again Thursday as heat indices approach 105 F. The area most likely to reach advisory criteria is along and west of the James River Valley, and along I-90 from Mitchell SD to Jackson MN and south. .LONG TERM...(Thursday night through Tuesday) Issued at 332 AM CDT Wed Jul 26 2023 A frontal boundary drops southward across the area on Thursday night and Friday, though there are some model differences on how quickly the front drops to the south of our area - and this could make a slight difference with regard to highs for Friday. The better consensus is for the front to be out of our area by 00Z in the evening. Even so, temperatures will remain above normal with highs upper 80s to mid 90s. With dewpoints in the upper 60s to lower 70s, it will remain humid. Confidence with regard to any precipitation chances in the afternoon are low with varying model solutions. The front will be well to our south by Saturday, and with cold air advection behind the front, it will be a much more pleasant day. With lowering dewpoints, highs will be in the lower to mid 80s. Unfortunately, the nicer temperatures will be short lived however as an upper level ridge over the western CONUS begins to shift eastward for the beginning of next week. With that, highs will creep back up into the upper 80s to mid 90s for Sunday through Tuesday. Although a couple shortwaves could slide over the ridge during the period, possibly bringing periodic precipitation chances to the area, confidence is low with regard to timing and areal coverage. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1125 PM CDT Tue Jul 25 2023 Mostly VFR with occasional MVFR/IFR conditions will be possible with developing showers and thunderstorms. Taking a look across the area, two complexes of storms continue to push southeastward across portions of the area. The first is over southeastern South Dakota and the second is across central Minnesota. Both complexes are capable of bringing heavy rain, large hail, and damaging winds to parts of the area. Expect these storms to gradually dissipate over the next several hours with a few more isolated showers possible over southwestern MN. Otherwise, breezy southerly to southeasterly winds should decouple overnight and continue into well into the day to end the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...AJP LONG TERM...JM AVIATION...Gumbs
Hazardous Weather Outlook National Weather Service Sioux Falls SD 452 AM CDT Tue Jul 25 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>056-058>062-064>071-261000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha- Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union- 452 AM CDT Tue Jul 25 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. There is a chance for some strong to severe thunderstorms to begin late Tuesday afternoon and continue through the evening. Storms will move from the northwest to the southeast beginning around Huron and continuing through Sioux City. These storms are most likely to begin as scattered thunderstorms capable of producing hail 1.5 to 2 inches, and damaging wind gusts. As they progress, the threat will transition from hail to strong wind gusts 60 to 65 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat continues across the region Thursday. Heat indices may top 100 degrees, in localized areas through the Missouri River Valley on Tuesday, then becoming more widespread by Wednesday and Thursday. Prepare now to ensure you are ready for the combination of dangerous heat and humidity. There is a chance of thunderstorms Thursday night. While the risk of severe weather is low, a few stronger storms are possible, with hail and gusty winds as the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ050-057-063-261000- Gregory-Brule-Charles Mix- 452 AM CDT Tue Jul 25 2023 This Hazardous Weather Outlook is for south central South Dakota. .DAY ONE...Today and tonight. Highs in the mid to upper 90s coupled with dew points in the upper 60s to 70s will result in heat indexes breaching 100F. Prepare now to ensure you are ready for the combination of dangerous heat and humidity. There is a chance for some strong to severe thunderstorms to begin late Tuesday afternoon and continue through the evening. Storms will move from the northwest to the southeast. These storms are most likely to begin as scattered thunderstorms capable of producing hail 1.5 to 2 inches, and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat continues across the region Thursday. Heat indices may top 100 degrees, in localized areas through the Missouri River Valley on Tuesday, then becoming more widespread by Wednesday and Thursday. Prepare now to ensure you are ready for the combination of dangerous heat and humidity. There is a chance of thunderstorms again Thursday night. While the risk of severe weather is low, a few stronger storms are possible, with hail and gusty winds as the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1026 PM CDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM Tstm Wnd Gst 5 NNE Stickney 43.65N 98.39W
07/25/2023 M63 MPH Aurora SD Public
Measured by personal weather station.
&&
JCPreliminary Local Storm Report
National Weather Service Sioux Falls SD
1055 PM CDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM Tstm Wnd Gst 1 WNW Ethan 43.55N 98.00W
07/25/2023 M63 MPH Davison SD Public
&&
JCPreliminary Local Storm Report
National Weather Service Sioux Falls SD
1056 PM CDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM Tstm Wnd Gst 1 WNW Ethan 43.55N 98.00W
07/25/2023 M75 MPH Davison SD Public
&&
JCPreliminary Local Storm Report
National Weather Service Sioux Falls SD
1122 PM CDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM Tstm Wnd Gst 1 ESE Ethan 43.54N 97.96W
07/25/2023 M80 MPH Hanson SD Storm Chaser
Measured by Storm Chaser.
&&
JCPreliminary Local Storm Report
National Weather Service Sioux Falls SD
1230 AM CDT Wed Jul 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM Tstm Wnd Dmg Mount Vernon 43.72N 98.26W
07/25/2023 Davison SD Public
Social media report of widespread large tree
damage and power outages in and around Mt.
Vernon. Time estimated by radar.
&&
AJPPreliminary Local Storm Report
National Weather Service Sioux Falls SD
100 AM CDT Wed Jul 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM Hail 1 SSW Garretson 43.71N 96.50W
07/26/2023 M0.75 inch Minnehaha SD Public
Report from mPING: Dime (0.75 in.).
&&
JCThe Sioux Falls radar (KFSD), 118 km away, was scanning. The volume nearest the first event began at 08:47 UTC.
5 hail. Local standard time, as filed.
Hailstones as large as golf balls caused minor leaf damage to trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124475, 1124478, 1124476, 1124477, 1124474.